Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 2, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 3, 2017, 1:45 AM MST for Park County, Wyoming. It took effect at Feb 3, 2017, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 3, 2017, 1:45 AM MST (08:45 UTC)
- In effect from
- Feb 3, 2017, 8:00 PM MST
- Expired
- Feb 3, 2017, 11:55 AM MST
- In force
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS75 KRIW 030845 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 145 AM MST FRI FEB 3 2017 ...HIGH WINDS POSSIBLE FOR THE CODY FOOTHILLS TONIGHT AND SATURDAY... .AN APPROACHING UPPER LEVEL DISTURBANCE WILL MIX STRONG MID LEVEL WINDS TO THE SURFACE AND MAY BRING HIGH WINDS TONIGHT INTO SATURDAY. WYZ003-032300- /O.NEW.KRIW.HW.A.0002.170204T0300Z-170205T0000Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 145 AM MST FRI FEB 3 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON. * TIMING...WINDS WILL INCREASE THIS AFTERNOON AND MAY BECOME HIGH TONIGHT AND INTO SATURDAY. * WINDS...WEST INCREASING TO 30 TO 40 MPH WITH GUSTS TO 60 MPH. HIGHER GUSTS ARE POSSIBLE IN THE VICINITY OF CLARK. * IMPACTS...STRONG GUSTY CROSS WINDS ALONG HIGHWAY 120 AND ALONG CHIEF JOSEPH HIGHWAY MAY INCREASE THE RISK OF BLOW OVER FOR TRUCKS PULLING LIGHT WEIGHT AND HIGH PROFILE VEHICLES. AREAS OF BLOWING SNOW MAY REDUCE THE VISIBILITY BELOW A QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
019 WWUS75 KRIW 031855 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1155 AM MST FRI FEB 3 2017 ...HIGH WINDS FOR THE CODY FOOTHILLS TONIGHT THROUGH SUNDAY NIGHT... .AN APPROACHING UPPER LEVEL DISTURBANCE WILL MIX MID LEVEL WINDS TO THE SURFACE AND PRODUCE STRONG MOUNTAIN WAVE ACTIVITY THAT WILL HELP TO BRING PERIODS OF HIGH WINDS TO THE AREA TONIGHT THROUGH SUNDAY NIGHT. WYZ003-040700- /O.UPG.KRIW.HW.A.0002.170204T0300Z-170205T0000Z/ /O.NEW.KRIW.HW.W.0004.170204T0300Z-170206T1200Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 1155 AM MST FRI FEB 3 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL BECOME HIGH AT TIMES BEGINNING LATER TONIGHT...LASTING THROUGH SUNDAY NIGHT...WITH A FEW PERIODS OF LIGHTER WIND HERE AND THERE. * WINDS...WEST INCREASING TO 20 TO 40 MPH WITH GUSTS TO 60 MPH...MAINLY IN THE VICINITY OF CLARK AND WEST TO SOUTHWEST OF CODY. * IMPACTS...STRONG GUSTY CROSS WINDS NEAR OR ALONG HIGHWAY 120 AND ALONG CHIEF JOSEPH HIGHWAY WILL INCREASE THE RISK OF BLOW OVER FOR TRUCKS PULLING LIGHT WEIGHT AND HIGH PROFILE VEHICLES. AREAS OF BLOWING SNOW MAY REDUCE THE VISIBILITY BELOW A QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 2, 10:30 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 2, 10:30 PM MST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1030 PM MST Thu Feb 2 2017 .SHORT TERM...Tonight through Sunday (Issued at 133 PM MST) Imagery shows split flow continuing across the western CONUS with the northern branch through the PAC NW...cutting through cntrl/srn WY diagonally and on into the nrn and cntrl Plains. The southern branch engulfs most of the sw CONUS into the cntrl and srn Rockies and east into the cntrl/srn Plains. A large broad ridge stretches across the srn CONUS with its outline narrowing along its axis from Baja to OR. SFC has Generally high pressure residing under the northern branch while lower pressure is present under the southern branch with a front draped through the Great Basin and across the sw corner of WY. Light to moderate snow is currently located across portions of western, northern and southern WY. Heaviest snowfall currently located from west of an Afton to Dubois to Cody line. The split flow pattern will continue into the early morning hours of Friday before upper level ridging takes over across the west for a short period of time...with the ridge axis passing through western WY by mid-day Friday, decreasing snowfall potential significantly. In the meantime, an upper level SW trof/jet streak is currently moving across the northern half of WY and will continue through this evening...increasing mid/upper lvl lift along with the terrain out west in addition to snowfall. Current highlights converted from the previous Winter Storm Watch include Winter Storm Warnings over zones 12 and 3 and Winter Weather Advisories elsewhere across the western mountain and foothill groups...including the upper Wind River Basin. These continue or are in effect from 5AM this morning, ending at 11 PM tonight. Otherwise, patchy areas of fog can be expected tonight and Friday morning over much or the lower elevations west of the Divide and portions east of the Divide. A lull in the action begins later tonight after the passage of the SW/jet streak (mentioned above) and the ridge takes over again with snow potential winding down...for a while. The ridge axis should be located over central WY later Friday afternoon/evening...with the western portion of the ridge flattening in response to forcing from a rather strong upstream trof, allowing increased EPAC moisture to begin streaming back into western/northwestern WY. Later Friday night and through much of the day Saturday, the western mountains of WY should see another burst of significant snowfall with another 10 to 20 inches possible over that time frame. More highlights expected. East of the Divide, snow will not be an issue this time around...with only light snow expected even over the Bighorn mountains. Winds, however will become quite gusty at times out of the southwest over the Wind Corridor from late Friday night through the day Saturday in response to this approaching Wx system. ATTM, it looks borderline as far as widespread high winds with only a few locations such as Fales Rock or Outer Drive producing. The Lander foothills could even bump to near high wind briefly Saturday morning. Then, Saturday night may see some high wind over the Clark corridor...decreasing Sunday morning. Will watch and see for now. Sunday, flat upper level ridging and is in full force across the region with generally higher pressure across the southwest and lower pressure, including some weak lee side troffing, to the north and east. Light snowfall potential will mainly be confined to the central and northern mountains west of the Divide with the Teton and Gros Ventre mountains in the best position to catch and squeeze out additional significant accumulation. .LONG TERM...Sunday Night Through Thursday A Pacific low pressure trough will be along the west coast with southwest flow aloft into western Wyoming. Through the night moisture will increase across the western mountains with areas of mountain snow increasing. East of the Continental Divide winds will increase over and near the east slopes of the mountains and through the wind corridor from Rock Springs to Casper. Temperatures will be warming, especially in the windy areas. Snow will become more widespread across the west and spread into the north through the day with a cold front moving south from Montana. The south and central areas will be quite windy. The cold front will bring areas of snow across the north with colder temperatures Tuesday night. On Wednesday another Pacific low pressure trough will move into the west again with increasing snowfall across the west, decreasing chances in the east with windy areas continuing. Wednesday night another cold front will move south from Montana bringing increased snowfall east of the Continental Divide and causing temperatures to fall. High pressure will start to dry out the area Thursday morning with some light snow lingering over the western mountains. && .AVIATION.../06Z ISSUANCE/ West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Scattered light snow in the west overnight into Friday morning. Areas of MVFR ceilings through Friday morning. Then the snow will increase in coverage after 20Z Friday afternoon. Expect snow for much of the region Friday night. MVFR to IFR conditions will be common by 00Z Saturday in the west with mountains obscured. The exception will be in southern WY including the KRKS airport where snow is not expected through Friday night and VFR conditions will occur there. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions are to prevail through Friday night. Areas of low clouds or fog will occur through 17Z with MVFR to IFR conditions. The wind will be increasing at KCPR airport Friday afternoon and evening. && .FIRE WEATHER... Fire Danger low for all of WY through the next week. Below seasonal to seasonal temperatures, a good existing snow pack, and increasing chances for measurable snowfall over the next week will keep fire danger low. Heaviest snowfall of the period will be generally located west of the Divide and over the northern Foothills....especially on Saturday. Smoke dispersion poor to fair in the afternoons through Friday...poor over the weekend. && .RIW WATCHES/WARNINGS/ADVISORIES...None && SHORT TERM...Braun LONG TERM...C.Baker AVIATION...AR FIRE WEATHER...Braun
Hazardous weather outlook, Feb 2, 10:08 PM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1008 PM MST THU FEB 2 2017 WYZ001>020-022>030-031300- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 1008 PM MST THU FEB 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AFTERNOON INTO SATURDAY...MORE SNOW LIKELY IN THE WEST. STRONG WINDS POSSIBLE IN THE LEE OF THE ABSAROKAS AND FROM THE RED DESERT THROUGH CASPER. MONDAY AND TUESDAY...SIGNIFICANT SNOW POSSIBLE ACROSS THE WEST. WINDY TO STRONG WIND POSSIBLE ACROSS THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER, MOUNTAINS AND SOME ADJACENT FOOTHILLS EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 1:57 AM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 10 hr |
| Feb 3, 11:41 AM MST | Winter Storm Warning | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 38 hr |
| Feb 3, 11:41 AM MST | Winter Weather Advisory | RIW | Fremont, Sublette | 38 hr |
| Feb 3, 11:55 AM MST | High Wind Warning | RIW | Fremont, Natrona, Park, Sweetwater | 4 days |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.